DURHAM (WTVD) -- Warnings are going out about what may be contaminated heroin after 12 people in Durham, Orange, and Lee counties became seriously ill.
It's called adulterated heroin and it has the state's poison center urging users who experience heart palpitations, dizziness, anxiety, fainting, hypotension, shock, and severe muscle cramping to seek medical help immediately.
"The symptoms suggest there's something other than heroin in these batches," said Anna Dulaney, Clinical Toxicologist at the Carolinas Poison Center.
The poison center is working with the North Carolina Division of Public Health to identify the unknown substance that may have made people sick.
According to the Centers for Disease Control, there's been a significant increase in heroin related deaths since 2013. The drug's growing popularity across social and economic groups has emergency workers, some law enforcement agencies, and public health departments equipped with overdose reversal kits to help save lives when they encounter heroin users.
"If you have someone in your family whom you know is addicted to opiates or to heroin, the important thing is to know is that you can get a Naloxone kit. Many departments are providing it to prevent overdoses and to prevent unnecessary deaths," said Dr. Arlene Sena, Medical Director with the Durham County Public Health Department.
Participants in a drug recovery program at the Durham Rescue Mission say adulterated heroin is readily available in the Triangle.
"Heroin in its purest form alone is addictive. But, with what they're cutting it with now, it's more addictive," said Justin Taylor, who admits he survived multiple heroin overdoes before seeking help.
"Somebody might cut it with something like quinine, pain killers, or horse tranquilizers, or even rat poison," added Keith Alston, emphasizing he's been drug-free for months thanks to the program.
In addition to the poison center warning for potentially contaminated heroin, both men have a warning about heroin use.
"Please don't. Your life honestly depends on it. It does get to a point where you're powerless over it," said Taylor.
"I've seen a whole lot of my friends die," said Alston. "The drug is that powerful."
Report a Typo
More TOP STORIES News